Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 23, NWS Tampa Bay, FL

May 16, 2011Sumter County, Florida

NWS Tampa Bay, FL issued this red flag warning at May 16, 2011, 12:27 PM EDT for Sumter County, Florida. It took effect at May 16, 2011, 2:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2011, 12:27 PM EDT (16:27 UTC)
In effect from
May 16, 2011, 2:00 PM EDT
Expired
May 16, 2011, 7:00 PM EDT
In force
5 hr
Issued by
NWS Tampa Bay, FL

County Sumter County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WWUS82 KTBW 161627
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1227 PM EDT MON MAY 16 2011

...RED FLAG WARNING ISSUED FOR LEVY...CITRUS AND SUMTER COUNTY...

.RELATIVE HUMIDITY IS EXPECTED TO DROP BELOW 35 PERCENT THIS
AFTERNOON WITH WINDS ABOVE 15 MPH.

FLZ039-042-043-162300-
/O.NEW.KTBW.FW.W.0023.110516T1800Z-110516T2300Z/
LEVY-CITRUS-SUMTER-
1227 PM EDT MON MAY 16 2011

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY
AND BREEZY WINDS FOR FIRE WEATHER ZONES 039...042 AND 043...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT
THIS EVENING. 

DRY AIR SETTLING OVER THE NATURE BEHIND A COLD FRONT WILL DROP
RELATIVE HUMIDITY TO THE 30 TO 35 PERCENT RANGE THIS AFTERNOON.
DURATIONS ARE EXPECTED TO BE SHORT HOWEVER WINDS WILL REACH 15 MPH
WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 16, 9:23 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 16, 9:23 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
923 AM EDT MON MAY 16 2011

.UPDATE...
COLD AIR CONTINUES TO PUSH INTO THE AREA THIS MORNING. SHALLOW
INSTABILITY IS ALREADY ALLOWING FOR CU TO DEVELOP WITH CONVECTIVE
TEMPS IN THE LOW 70S. CLOUDINESS WILL CONTINUE THROUGH MUCH OF THE
DAY AND TEMPERATURES WILL REMAIN BELOW NORMAL. FORECAST IS ON
TRACK FOR TODAY. ISOLATED POPS IN THE FORECAST FOR SOME SHALLOW
INSTABILITY SHOWERS TODAY. PRESENCE OF A WARM LAYER AROUND 800
MB AND PWAT BELOW 1 INCH WILL LIMIT OVERALL COVERAGE OR STRENGTH
OF ANYTHING THAT MANAGES TO DEVELOP.

&&

.AVIATION...
EXPECTING WEST WINDS TO INCREASE LATER THIS AFTERNOON TO
AROUND 10-15 KT WITH GUSTS TO 20-25 KT. BKN DECK AROUND 4KFT WILL
LINGER AROUND THE AREA TODAY BUT VFR CONDITIONS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 252 AM EDT MON MAY 16 2011/

SHORT TERM (TODAY THROUGH WEDNESDAY)...
COLD FRONT HAS PUSHED THROUGH SOUTH FLORIDA THIS MORNING. THE MID
AND UPPER LEVELS HAVE DRIED OUT BEHIND THE BOUNDARY BUT SOME
MOISTURE REMAINS TRAPPED BELOW 6KFT AND THIS IS EVIDENT NOT ONLY
BY LAST NIGHT'S TBW SOUNDING BUT ALSO THE CONTINUED STRATO-CU
MOVING OVER THE AREA WITH BASES AROUND 4-5KFT. WITH THIS MOISTURE
IN PLACE TODAY...MAY SEE A FEW SHOWERS THIS AFTERNOON AND WITH THE
COLDER AIR ALOFT CREATING A MODERATELY UNSTABLE ATMOSPHERE COULD
ALSO SEE SOME ISOLD THUNDER AS WELL. WITHOUT MUCH MOISTURE TO WORK
WITH HOWEVER...KEPT JUST 20% POPS IN THE FORECAST. WILL BE A COOL
START TO THE WEEK...WITH TEMPS THIS AFTERNOON RUNNING ABOUT 5
DEGREES OR SO BELOW NORMAL.

THE UPPER LOW CURRENTLY OVER OHIO WILL REMAIN IN PLACE THROUGHOUT
THE SHORT TERM PERIOD. THE SURFACE LOW ASSOCIATED WITH THE FRONT
THAT JUST PUSHED THROUGH WILL HANG OVER THE MID ATLANTIC STATES
AS WELL. THIS WILL MEAN CONTINUED CLOUD COVER AT LEAST THROUGH
WEDNESDAY MORNING AND ALSO CONTINUED BELOW NORMAL TEMPS. AN
ADDITIONAL SURGE OF COLD AIR TONIGHT MAY HELP PRODUCE SOME
ISOLATED RAIN/SPRINKLES OVERNIGHT AND RAIN CHANCES DECREASE FROM
NORTH TO SOUTH ON TUESDAY AS DRIER AIR FILTERS IN...REMAINING
OVER THE AREA THROUGH WEDNESDAY. TEMPERATURES TUESDAY AND
WEDNESDAY REMAIN BELOW NORMAL.

LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
A BROAD MID LEVEL LOW OVER THE CENTRAL APPALACHIANS ROTATES
ACROSS THE MID-ATLANTIC STATES THROUGH THE END OF THE WORK WEEK
AND THEN SLIDES OUT OVER THE OPEN ATLANTIC AS AN UPPER TROUGH
DURING THE WEEKEND. UPPER RIDGING INITIALLY OVER THE PLAINS
FOLLOWS IN THE WAKE OF THE LOW AND REACHES THE SE U.S FOR THE END
OF THE PERIOD. AT THE SURFACE...WEAK HIGH PRESSURE OVER THE GULF
TRACKS ACROSS THE STATE TO THE ATLANTIC BY SATURDAY AND CONTINUES
TO RIDGE BACK OVER FL TO THE GULF SUN. THE UPPER FEATURES
MAINTAIN GENERALLY DRY AND COOL NORTHWESTERLY FLOW ALOFT
RESULTING IN A RAIN FREE FORECAST. TEMPERATURES INITIALLY BELOW
NORMAL GRADUALLY BECOME NEAR NORMAL FRIDAY AND THEN SLIGHT ABOVE
BY SAT AND SUN.

MARINE...
WITH THE SURFACE LOW OVER THE MID ATLANTIC STATES...WINDS REMAIN
WESTERLY TODAY AND TUESDAY OVER THE WATERS. A TIGHTER PRESSURE
OVER THE AREA CAN ALSO BE EXPECTED FOR THE NEXT SEVERAL DAYS AS
THE LOW REMAINS IN PLACE...AND THIS WILL TRANSLATE INTO WIND
SPEEDS AROUND OR JUST BELOW EXERCISE CAUTION CRITERIA. WINDS
FINALLY BEGIN TO DIMINISH ON WEDNESDAY AS A HIGH PRESSURE RIDGE
SLIDES IN OVER THE AREA.

FIRE WEATHER...
WHILE THE COLD FRONT HAS MOVED THROUGH...NOT SEEING A REAL SURGE
IN LOW LEVEL DRY AIR TODAY. IN FACT...CONTINUED WESTERLY FLOW WILL
KEEP CLOUDS IN OVER THE AREA LEADING TO BELOW NORMAL TEMPERATURES
AND THIS...ALONG WITH SOME LOW LEVEL MOISTURE SHOULD KEEP RELATIVE
HUMIDITIES ABOVE CRITICAL THRESHOLDS. WILL NEED TO KEEP AN EYE ON
IT TODAY HOWEVER AS 20FT WIND SPEEDS WILL BE AROUND 15MPH AND WE
ARE JUST A LITTLE ABOVE THE 35% RH THRESHOLD OVER OUR NORTHERN
COUNTIES THIS AFTERNOON. ON TUESDAY AND WEDNESDAY EXPECT THAT
SOME OF OUR NORTHERN AND INLAND COUNTIES WILL SEE RELATIVE
HUMIDITIES DROP TO AROUND OR JUST BELOW 35 PERCENT FOR SEVERAL
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  67  77  63 /  20  20  20  10
FMY  85  67  84  62 /  20  20  20  10
GIF  82  63  80  57 /  20  20  20  10
SRQ  82  65  79  61 /  20  20  20  10
BKV  82  55  78  48 /  20  20  10  10
SPG  79  70  76  68 /  20  20  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE...JOHNSON
AVIATION...BARRON
LONG TERM...RUDE
SHORT TERM/FIRE WEATHER/MARINE...MCNATT
Hazardous weather outlook, May 16, 4:42 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
442 AM EDT MON MAY 16 2011

FLZ039-042-043-048>052-055>057-060>062-065-170400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
442 AM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
GUSTY WEST WINDS ARE EXPECTED AT AREA BEACHES TODAY WHICH WILL
LEAD TO A MODERATE RISK OF RIP CURRENTS. A RIP CURRENT IS A 10
TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER. TO AVOID GETTING CAUGHT IN A RIP
CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH
PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND
INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES.

...THUNDERSTORM IMPACT...
ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE
AREA. ANY STORM THAT DOES DEVELOP MAY PRODUCE GUSTY WINDS AND
DANGEROUS LIGHTNING.

...WIND AND SEA IMPACT...
WINDS INCREASE FROM THE WEST THIS AFTERNOON AND EVENING OVER THE
COASTAL AND BAY WATERS. WIND SPEEDS WILL LIKELY APPROACH 20 KNOTS
BY LATE TONIGHT AND REMAIN BREEZY THROUGH TUESDAY.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN JUST ABOVE CRITICAL
THRESHOLDS THIS AFTERNOON DUE TO COOLER TEMPERATURES AND SOME
LINGERING MOISTURE NEAR THE SURFACE. IF TEMPERATURES ARE ABLE TO
CLIMB HIGHER THAN THE CURRENT FORECASTED VALUES HOWEVER...RELATIVE
HUMIDITIES MAY DROP TO AROUND OR JUST BELOW 35 PERCENT FOR ONE TO
THREE HOURS. THIS...COMBINED WITH GUSTY 20 FOOT WINDS...COULD
CREATE HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...WIND AND SEA IMPACT...
GUSTY WEST WINDS WILL CONTINUE OFFSHORE THROUGH TUESDAY BEFORE
SUBSIDING MID WEEK AS HIGH PRESSURE MOVES IN OVER THE AREA.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITIES WILL DROP TO AROUND OR JUST BELOW 35 PERCENT
EACH AFTERNOON ON TUESDAY THROUGH THURSDAY. ON TUESDAY AND
WEDNESDAY 20 FOOT WIND SPEEDS WILL ALSO BE BREEZY...AND THIS WILL
CREATE DANGEROUS FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.